Alert archive / Washington / Gale Warnings in 2018

Gale Warning 20, NWS Seattle, WA

February 23, 2018

NWS Seattle, WA issued this gale warning at Feb 23, 2018, 8:31 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 8:31 PM PST (04:31 UTC)
Expired
Feb 24, 2018, 7:00 AM PST
In force
10 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

929 
WHUS76 KSEW 240431
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
831 PM PST Fri Feb 23 2018

PZZ131-132-241245-
/O.UPG.KSEW.SC.Y.0046.000000T0000Z-180225T0200Z/
/O.NEW.KSEW.GL.W.0020.180224T0431Z-180224T1500Z/
/O.NEW.KSEW.SC.Y.0047.180224T1500Z-180225T0200Z/
/O.CON.KSEW.GL.A.0013.180225T0800Z-180226T0200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
831 PM PST Fri Feb 23 2018

...GALE WARNING IN EFFECT UNTIL 7 AM PST SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 6 PM PST
SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 7 AM PST Saturday. A Small
Craft Advisory has also been issued. This Small Craft Advisory is
in effect from 7 AM to 6 PM PST Saturday. The Small Craft
Advisory is no longer in effect. 

* WIND AND WAVES...West wind 25 to 35 knots easing to 15 to 25
  knots Saturday morning. Wind waves 3 to 6 feet. Gale westerlies
  are possible late Saturday night and Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ110-241245-
/O.NEW.KSEW.RB.Y.0010.180224T0431Z-180225T1400Z/
Grays Harbor Bar-
831 PM PST Fri Feb 23 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR IN EFFECT UNTIL 6 AM PST
SUNDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory for rough bar...which is in effect until 6 AM PST
Sunday. 

* COMBINED SEAS...building to 12 to 14 feet Saturday. 

* BAR CONDITION...moderate becoming rough on Saturday.

* FIRST EBB...1030 PM tonight. 

* SECOND EBB...1115 AM Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$

PZZ134-241245-
/O.EXT.KSEW.SC.Y.0046.000000T0000Z-180224T1500Z/
Admiralty Inlet-
831 PM PST Fri Feb 23 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST SATURDAY...

* WIND AND WAVES...South wind 15 to 25 knots becoming NW after
  midnight. Wind waves 2 to 4 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ130-150-153-156-170-173-176-241245-
/O.CON.KSEW.SC.Y.0046.000000T0000Z-180225T0800Z/
/O.CON.KSEW.GL.A.0013.180225T0800Z-180225T2000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
831 PM PST Fri Feb 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
SATURDAY NIGHT...
...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING...

* WIND AND WAVES...West wind 15 to 30 knots becoming northwest on
  Saturday. Wind waves 4 to 7 feet. Gale westerlies are possible 
  late Saturday night and Sunday morning.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ135-241200-
/O.CON.KSEW.SC.Y.0046.000000T0000Z-180224T1200Z/
Puget Sound and Hood Canal-
831 PM PST Fri Feb 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WIND AND WAVES...South wind 15 to 25 knots. Wind waves 2 to 4 
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-241245-
/O.CON.KSEW.SC.Y.0046.000000T0000Z-180224T1400Z/
Northern Inland Waters Including The San Juan Islands-
831 PM PST Fri Feb 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
SATURDAY...

* WIND AND WAVES...South to southeast winds 15 to 30 knots, 
  shifting to westerly tonight. Wind waves 2 to 5 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
1 follow-up statement
443 
WHUS76 KSEW 241041
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
241 AM PST Sat Feb 24 2018

PZZ131-132-241845-
/O.CON.KSEW.GL.W.0020.000000T0000Z-180224T1500Z/
/O.EXT.KSEW.SC.Y.0047.180224T1500Z-180225T0800Z/
/O.CON.KSEW.GL.A.0013.180225T0800Z-180226T0200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
241 AM PST Sat Feb 24 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

* WIND AND WAVES...West wind 25 to 35 knots easing to 15 to 30
  knots this morning. Wind waves 3 to 6 feet. Gale westerlies are
  possible late tonight and Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ135-241500-
/O.EXT.KSEW.SC.Y.0046.000000T0000Z-180224T1500Z/
Puget Sound and Hood Canal-
241 AM PST Sat Feb 24 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST THIS
MORNING...

* WIND AND WAVES...South wind 15 to 25 knots. Wind waves 2 to 4 
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-241500-
/O.EXT.KSEW.SC.Y.0046.000000T0000Z-180224T1500Z/
Northern Inland Waters Including The San Juan Islands-
241 AM PST Sat Feb 24 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST THIS
MORNING...

* WIND AND WAVES...South to southwest winds 15 to 25 knots. Wind
  waves 2 to 4 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ130-150-153-156-170-173-176-241845-
/O.CON.KSEW.SC.Y.0046.000000T0000Z-180225T0800Z/
/O.CON.KSEW.GL.A.0013.180225T0800Z-180225T2000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
241 AM PST Sat Feb 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

* WIND AND WAVES...Northwest wind 15 to 30 knots. Wind waves 3 to
  5 feet. Gale westerlies are possible late tonight and Sunday 
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ110-241845-
/O.CON.KSEW.RB.Y.0010.000000T0000Z-180225T1400Z/
Grays Harbor Bar-
241 AM PST Sat Feb 24 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
6 AM PST SUNDAY...

* COMBINED SEAS...12 to 13 feet.

* BAR CONDITION...rough.

* FIRST EBB...1115 AM today.

* SECOND EBB...midnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$

PZZ134-241500-
/O.CON.KSEW.SC.Y.0046.000000T0000Z-180224T1500Z/
Admiralty Inlet-
241 AM PST Sat Feb 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING...

* WIND AND WAVES...Northwest wind 15 to 25 knots. Wind waves 2 to
  4 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Feb 23, 8:26 PM PST, 5 minutes earlier.

Area forecast discussion, Feb 23, 8:26 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
826 PM PST Fri Feb 23 2018

.SYNOPSIS...Cold and unsettled weather will continue through next
week. A weather system will move through the area later today and
tonight with lowland snow transitioning to rain. Another system
will cross the area Saturday night and Sunday with local lowland
snow possible again. There will be a bit of a break on Monday
before more systems arrive in the middle of the week.

&&

.SHORT TERM...The low level air mass will continue to moderate
tonight as S/SW flow advects warmer air inland. The profiler here
in north Seattle shows a spike in the freezing level up to 500
meters with south flow. The coast has changed over to rain but
still seeing a rain/snow mix in the interior, especially north and
south sound. Seattle is getting shadowed due to westerly flow off
the Olympics. The focus tonight will be on a developing Puget
Sound Convergence Zone that will likely form over Snohomish county
then shift south into King county early Sat morning. Snow levels
are still low enough that areas near the Cascades may see
accumulating snow. Heavy snow is still expected in the Cascades
and passes - Winter Weather Advisories remain in effect. 33

Previous discussion...There will be a bit of a break later
Saturday in between weather systems. Yet another cold upper short
wave will drop down from the northwest Saturday night and Sunday
morning. There is enough uncertainty with the details that another
shot of lowland snow cannot be ruled out but, at least for now,
snow levels are expected to be high enough to preclude any
impactful lowland snow accumulations.

The mountains will also pick up a quite a bit of snow through
Sunday. High end advisory amounts are expected tonight and
Saturday morning. Another round of heavy snow is possible
Saturday night and Sunday. A winter weather advisory is in effect
for tonight and Saturday morning. A winter storm watch is in
effect for Saturday night and Sunday.

It also looks breezy to windy at times the next couple of days.
Winds are expected to remain below advisory levels.

Monday will be a relative lull in the wet weather but cool north
to northwest flow aloft will continue with weak embedded short
waves. Some rain or snow showers cannot be ruled out but
significant lowland accumulations are not expected. Schneider

.LONG TERM...Cool and unsettled weather will continue Tuesday
through Friday. Additional upper troughs will move through the
area but models are not in good agreement with the details. The
general idea is for continued showery weather at times with low
snow levels and below normal high temperatures. Low level onshore
flow will continue but the air will be cold enough for the threat
of lowland snow at times. Schneider

&&

.AVIATION...A cool upper level trough will maintain rain/snow
showers across Western Washington tonight. The air mass is moist
with W/NW flow aloft. MVFR to IFR ceilings are expected through
Saturday morning. Heavier showers from a Puget Sound Convergence
zone is expected over Snohomish/King counties from 12-18z. 33

KSEA...A mix of rain/snow showers tonight with accumulations under
1 inch. Temperatures will remain above freezing. S/SW flow 10-15
kt. MVFR to IFR cigs through Sat morning. 33

&&

.MARINE...Strong westerly flow will develop tonight behind a
front with gales likely through the Strait of Juan de Fuca. Expect
Small Craft Advisory winds elsewhere. A stronger system will
impact the region Saturday night and Sunday with gales possible
again - Gale Watches are in effect. Seas will also build to 14 to
20 feet during this period. Weak high pressure will bring lighter
winds on Monday. Another cold front will arrive on Tuesday. 33

&&

.HYDROLOGY...River flooding is not expected for the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until noon PST Saturday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Storm Watch from Saturday evening through Sunday
     afternoon for Cascades of Pierce and Lewis Counties-
     Cascades of Snohomish and King Counties-Cascades of Whatcom
     and Skagit Counties.

     Winter Weather Advisory until 8 PM PST this evening for San Juan
     County-Western Skagit County-Western Whatcom County.

     Winter Weather Advisory until 4 AM PST Saturday for East Puget
     Sound Lowlands.

PZ...Small Craft Advisory for rough bar until 6 AM PST Sunday for
     Grays Harbor Bar.

     Gale Watch from late Saturday night through Sunday morning for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until midnight PST Saturday night for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Watch from late Saturday night through Sunday afternoon for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 7 AM to 6 PM PST Saturday for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning until 7 AM PST Saturday for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 6 AM PST Saturday for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until 7 AM PST Saturday for Admiralty Inlet.

     Small Craft Advisory until 4 AM PST Saturday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Feb 23, 3:28 PM PST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
328 PM PST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       LYNDEN                  48.95N 122.46W
02/23/2018  M3.0 INCH        WHATCOM            WA   PUBLIC

            REPORT VIA TWITTER

&&

GRUB
Local storm report, Feb 23, 3:57 PM PST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
357 PM PST FRI FEB 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     SNOW             5 NNE NOOKSACK          49.00N 122.28W
02/23/2018  M2.0 INCH        Whatcom            WA   PUBLIC

            IN SUMAS. REPORT VIA TWITTER.

0145 PM     HEAVY SNOW       5 NNW FERNDALE          48.92N 122.63W
02/23/2018  E4.0 INCH        Whatcom            WA   PUBLIC

            IN CUSTER. REPORT VIA TWITTER.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:31 PM PSTSmall Craft Advisory for Rough BarSEW3 days
Feb 23, 8:31 PM PSTSmall Craft AdvisorySEW54 hr
Feb 24, 9:00 AM PSTWinter Storm WarningSEW42 hr
Feb 24, 10:05 AM PSTSmall Craft AdvisorySEW4 hr
Feb 24, 2:28 PM PSTGale WarningSEW24 hr

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.